Many people need medications for their chronic conditions, but sometimes patients don’t know the name of the medication they are taking and pharmacists don’t know the patient’s diagnosis. When these things occur, it is easy for the wrong medication to get into a patient’s hands.
An example of this is when tretinoin and ISOtretinoin medications were mixed up and a 14-year-old girl with acute promyelocytic leukemia started taking tretinoin upon diagnosis. In fact, she was treated with this medication at the hospital and was discharged after finishing the treatment and completing remission. However, she had to continue tretinoin on an outpatient basis. But instead of receiving two 14-day cycles of tretinoin as prescribed, a nurse called in a prescription for ISOtretinoin because she thought they were the same medications.
Because the pharmacist at the local pharmacy did not have access to the patient’s diagnosis and the prescription sent over was for ISOtretinoin, the wrong medication was filled. Unknowingly, the patient received Claravis (ISOtretinoin) instead of tretinoin and began taking the wrong drug at home. However, this medication mistake wasn’t caught until four months later when the 14-year-old was admitted to the hospital again.
Upon admission, the inpatient chemotherapy orders requested the patient’s home supply of medication. When another nurse and pharmacist reviewed the patient’s medication supply, they discovered she was taking ISOtretinoin and not tretinoin. They told her physician as well as the patient’s family. Although no adverse effects were reported as a result of the medication error, the young girl is still in remission.
Unfortunately, similar sounding drug names cause many unnecessary medication errors.